Research Article

Non-steroidal anti-inflammatory drugs and benign oesophageal stricture.

Br Med J (Clin Res Ed) 1982; 285 doi: https://doi.org/10.1136/bmj.285.6336.167 (Published 17 July 1982) Cite this as: Br Med J (Clin Res Ed) 1982;285:167
  1. S R Heller,
  2. I W Fellows,
  3. A L Ogilvie,
  4. M Atkinson

    Abstract

    Drug histories were obtained from 76 patients at the time of initial Eder-Puestow dilatation for benign oesophageal stricture. Six patients had consumed drugs known to cause oesophageal ulceration (emepronium bromide and potassium preparations). Of the remaining 70 patients, 22 had regularly taken a non-steroidal anti-inflammatory drug before the onset of dysphagia compared with 10 patients in a control group matched for age and sex; this difference was significant (p less than 0.02). Non-steroidal anti-inflammatory drugs may have a causative role in the formation of oesophageal stricture in patients with gastro-oesophageal reflux, in whom they should be prescribed with caution.